Nebraska, 2012

High Wind in Nebraska, January 22, 2012

January 22, 2012 · NWS CYS · 2 events in 2 counties and zones

A large surface pressure gradient and fast winds aloft generated strong and gusty west to southwest winds across southern portions of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient and fast winds aloft generated strong and gusty west to southwest winds across southern portions of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 22, 4:48 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jan 22, 4:48 AM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
448 AM MST SUN JAN 22 2012

.UPDATE...WINTER WEATHER ADVISORY FOR PORTIONS OF CARBON COUNTY
ALLOWED TO EXPIRE ON SCHEDULE AT 5 AM.  RUBIN

&&

.PREV DISCUSSION... /ISSUED 443 AM MST SUN JAN 22 2012/

AVIATION...12Z TAF ISSUANCE...
IFR TO LIFR CONDITIONS IN LIGHT SNOW/MIST WEST OF THE LARAMIE RANGE
WILL IMPROVE TO VFR AROUND 15Z. MEANWHILE...VFR TO OCCASIONAL MVFR
IN LIGHT SNOW/RAIN WILL OCCUR ALONG AND JUST BEHIND THE COLD FRONT
AS IT MOVES EAST ACROSS THE PLAINS. WINDS SHIFT TO NORTHWEST AND
BECOME QUITE STRONG WITH GUSTS OF 40 TO 50 KT. THESE WINDS WILL
LIKELY PERSIST UNTIL MID AFTERNOON BEFORE SUBSIDING. CEILINGS
AND VISIBILITIES WILL BECOME VFR BY LATE THIS MORNING WITH PARTIAL
CLEARING THIS AFTERNOON. THE EXCEPTION WILL BE THE SIERRA MADRE
AND SNOWY MOUNTAINS WHICH WILL REMAIN OBSCURED THROUGH THIS EVENING.

PREV DISCUSSION... /ISSUED 337 AM MST SUN JAN 22 2012/

SHORT TERM...TODAY THROUGH TUESDAY...
TODAY...SURFACE LOW PRESSURE FROM WESTERN SOUTH DAKOTA TO NORTHEAST
COLORADO WILL MOVE EAST FOLLOWING THE GREATEST PRESSURE FALLS WITH A
STRONG PACIFIC ORIGIN COLD FRONT SWEEPING ACROSS OUR COUNTIES THIS
MORNING. WILL SEE WIDESPREAD LIGHT PRECIPITATION...MOSTLY AS SNOW...
MOVE ACROSS OUR COUNTIES THIS MORNING AS DYNAMICS WITH SHORTWAVE
TROUGH AND SATURATED LOW LEVELS INTERACT. WILL LEAVE INHERITED
WINTER WEATHER ADVISORIES AND WINTER STORM WARNING INTACT...THOUGH
THEY MAY BE ABLE TO BE CANCELLED EARLY BASED ON LATEST MODEL PROGS.
INHERITED WIND ADVISORY AND HIGH WIND WARNING LOOK ON TRACK BASED ON
PROGGED SURFACE THROUGH 700 MB GRADIENTS AND 700 MB WINDS IN EXCESS
OF 50 KNOTS IN THE WAKE OF THE SHORTWAVE TROUGH PASSAGE.

TONIGHT...FLOW ALOFT BACKS TO NORTHWEST AS A SHORTWAVE RIDGE ALOFT
MOVES ACROSS WESTERN WYOMING. CONTINUED WINDY WEST OF INTERSTATE 25
BASED ON PROGGED SURFACE THROUGH 700 MB GRADIENTS. DRY WITH LIMITED
LOW AND MID LEVEL MOISTURE.

MONDAY...RIDGE ALOFT MOVES ACROSS EASTERN WYOMING WITH PRESSURE
GRADIENT WEAKENING. CONTINUED MOSTLY DRY WITH LACK OF LOW AND MID
LEVEL MOISTURE. WARMER AS 700 MB TEMPERATURES CLIMB TO -7C AND
1000-500 MB THICKNESSES RISE TO 5440 METERS.

MONDAY NIGHT...NEXT SPLIT TROUGH ALOFT MOVES ACROSS THE ROCKIES WITH
THE STRONGER ENERGY ACROSS COLORADO AND WEAKER NORTHERN TROUGH
MOVING ACROSS WYOMING. STILL LOOKS LIKE ENOUGH LOW AND MID LEVEL
MOISTURE AND DYNAMICS TO PRODUCE A CHANCE OF SNOW WEST OF A LUSK TO
LARAMIE LINE AFTER MIDNIGHT.

TUESDAY...WEAKER NORTHERN STREAM OF THE SHORTWAVE TROUGH MOVES
ACROSS WYOMING WITH OROGRAPHIC SNOW SHOWERS OVER THE NORTHERN
LARAMIE...SIERRA MADRE AND SNOWY RANGES. COLDER IN THE WAKE OF THE
NEXT COLD FRONTAL PASSAGE AND WITH 700 MB TEMPERATURES NEAR -11C.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE 00Z MEDIUM RANGE MODELS DEPICT A PROGRESSIVE AMPLIFIED PATTERN
IN THE UPPER LEVELS THROUGH THE EXTENDED FORECAST PERIOD. THE
NORTHERN BRANCH OF UPPER JET WILL BE THE DOMINANT FEATURE WITH A
GENERAL WEST-NORTHWEST FLOW ALOFT THROUGH THURSDAY NIGHT. THE FLOW
THEN VEERS TO THE NORTHWEST AS SHORTWAVE ENERGY DIVES SOUTHEAST
FROM SOUTH CENTRAL CANADA ACROSS THE NORTHERN PLAINS AND UPPER
MIDWEST/GREAT LAKES FRIDAY THROUGH SATURDAY. BY SUNDAY...ANOTHER
SHORTWAVE TROUGH DIGS SOUTH INTO THE NORTHERN GREAT BASIN AND
ROCKIES. THE GFS IS WEAKER WITH THIS FEATURE COMPARED TO THE
ECMWF.

SURFACE HIGH PRESSURE RIDGE ALIGNED EAST TO WEST OVER THE REGION
WILL MAINTAIN A GENERALLY FAIR AND DRY WEATHER PATTERN WEDNESDAY
AND WEDNESDAY NIGHT. ON THURSDAY...A SURFACE TROUGH SETS UP OVER
THE HIGH PLAINS WHICH WILL TIGHTEN THE PRESSURE GRADIENT OVER
SOUTHEAST WYOMING. THE 700 MB WINDS INCREASE TO NEAR 50 KT
THURSDAY AFTERNOON AND EVENING. AS A RESULT...WEST SURFACE WINDS
OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE FOR THE
WIND CORRIDORS OF ARLINGTON AND BORDEAUX. WEAK OROGRAPHIC FLOW
MAY RESULT IN SOME SNOW SHOWERS FOR THE SNOWY AND SIERRA MADRE
RANGES THURSDAY. HIGH TEMPERATURES BOTH DAYS WILL BE IN THE 50S
FOR THE PLAINS WITH 30S AND 40S ALONG AND WEST OF THE LARAMIE
RANGE. PRECIPITATION WILL BECOME MORE WIDESPREAD THURSDAY NIGHT
AND FRIDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE ACROSS
THE REGION. AT THIS TIME...AMOUNTS WILL BE LIGHT. IT WILL TURN
COOLER BEHIND THE FRONT FRIDAY THROUGH SATURDAY...WITH
PRECIPITATION ENDING FRIDAY NIGHT. MODELS INDICATE ANOTHER
UPPER LEVEL WEATHER SYSTEM MOVING EAST ACROSS THE CENTRAL ROCKIES
AND HIGH PLAINS SUNDAY. MODEL DISCREPANCIES REAPPEAR WITH THE
ECMWF TRACK ACROSS WYOMING AND GFS ACROSS COLORADO. A CONSENSUS
APPROACH WOULD KEEP MOST OF THE PRECIPITATION CONFINED TO THE
IMMEDIATE WEST AND SOUTH OF THE CWA ON SUNDAY. CARRIED LOW
POPS FOR THE SNOWY AND SIERRA MADRES. HIGHS SUNDAY MODERATE
SLIGHTLY ON THE PLAINS...BUT REMAIN COOL ALONG AND WEST OF THE
LARAMIE RANGE.

FIRE WEATHER...
MINIMUM AFTERNOON RELATIVE HUMIDITIES FROM 25 TO 35 PERCENT SOUTH
OF A WHEATLAND TO SCOTTSBLUFF LINE TODAY WITH BLUSTERY NORTHWEST
WINDS. MINIMUM HUMIDITIES FROM 20 TO 30 PERCENT MONDAY AFTERNOON
SOUTH OF A LARAMIE TO ALLIANCE LINE BUT WITH RELATIVELY LIGHT
WINDS. MINIMUM HUMIDITIES WILL BE HIGHER ON TUESDAY AFTER A COLD
FRONTAL PASSAGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL NOON SUNDAY FOR WYZ110-WYZ112-WYZ114.
     HIGH WIND WARNING UNTIL 5 PM SUNDAY FOR WYZ106-WYZ116-WYZ117-
     WYZ118-WYZ119.
     WINTER WEATHER ADVISORY UNTIL 11 AM SUNDAY FOR WYZ101-WYZ103.
NE...WIND ADVISORY UNTIL 5 PM SUNDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
     NEZ021-NEZ095-NEZ096.
     HIGH WIND WARNING UNTIL 5 PM SUNDAY FOR NEZ054-NEZ055.

&&

SHORT TERM/FIRE WEATHER...RUBIN
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Jan 22, 5:07 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
507 AM MST SUN JAN 22 2012

WYZ101>119-231215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
507 AM MST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL WEATHER SYSTEM AND COLD FRONT WILL MARCH
EAST ACROSS THE AREA EARLY THIS MORNING. SNOWFALL WEST OF THE
LARAMIE RANGE WILL BEGIN TO DECREASE THIS MORNING WITH ADDITIONAL
AMOUNTS OF 1 TO 3 INCHES POSSIBLE. A WINTER STORM WARNING REMAINS
IN EFFECT FOR THE SNOWY AND SIERRA MADRE RANGES THROUGH MIDDAY.
ACROSS THE PLAINS...LIGHT RAIN MIXED WITH SNOW EARLY THIS MORNING
WILL CHANGE TO SNOW AS COLDER AIR INFILTRATES THE AREA BEHIND THE
COLD FRONT. LESS THAN AN INCH OF SNOW IS EXPECTED. NORTHWEST WINDS
WILL BECOME QUITE STRONG THIS MORNING AND CONTINUE THROUGH THIS
AFTERNOON BEFORE DIMINISHING THIS EVENING. GUSTS OF 55 TO 65 MPH ARE
EXPECTED EAST OF THE SOUTHERN LARAMIE RANGE WHERE A HIGH WIND
WARNING IS IN EFFECT THROUGH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WEST WINDS OF 50 TO 60 MPH WILL BE POSSIBLE
THURSDAY AFTERNOON AND EVENING FOR THE WIND PRONE AREAS INCLUDING
ARLINGTON AND BORDEAUX.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF HIGH WINDS AND SNOWFALL WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
507 AM MST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS ARE EXPECTED FROM EARLY THIS MORNING THROUGH
LATE THIS AFTERNOON. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OF
50 TO 60 MPH ARE EXPECTED ACROSS THE WESTERN NEBRASKA PANHANDLE. A
HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR KIMBALL
AND CHEYENNE COUNTIES. A WIND ADVISORY IN EFFECT UNTIL 5 PM THIS
AFTERNOON FOR THE REMAINDER OF THE WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF HIGH WINDS WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Jan 22, 7:37 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 AM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             35 S RAWLINS            41.28N 107.23W
01/22/2012  E8.4 INCH        CARBON             WY   PARK/FOREST SRVC

            SAGE CREEK SNOTEL. ELEVATION 7850 FEET. SWE 0.7 INCHES
            FROM 21/06 AM TO 22/05 AM. 12 TO 1 RATIO USED.

0500 AM     SNOW             19 WSW ENCAMPMENT       41.10N 107.13W
01/22/2012  E8.4 INCH        CARBON             WY   PARK/FOREST SRVC

            DIVIDE PEAK SNOTEL. ELEVATION 8880 FEET. SWE 0.7 INCHES
            FROM 21/06 AM TO 22/05 AM. 12 TO 1 RATIO USED.

0500 AM     SNOW             14 E DIXON              41.03N 107.27W
01/22/2012  E6.0 INCH        CARBON             WY   PARK/FOREST SRVC

            BATTLE MOUNTAIN SNOTEL. ELEVATION 7440 FEET. SWE 0.5
            INCHES FROM 21/06 AM TO 22/05 AM. 12 TO 1 RATIO USED.

0500 AM     HEAVY SNOW       17 SW ENCAMPMENT        41.03N 107.03W
01/22/2012  E13.5 INCH       CARBON             WY   PARK/FOREST SRVC

            SANDSTONE RANGER STATION SNOTEL. ELEVATION 8150 FEET. SWE

            0.9 INCHES FROM 21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

0500 AM     HEAVY SNOW       5 SW ENCAMPMENT         41.16N 106.86W
01/22/2012  E15.0 INCH       CARBON             WY   PARK/FOREST SRVC

            WEBBER SPRINGS SNOTEL. ELEVATION 9250 FEET. SWE 1.0
            INCHES FROM 21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

0500 AM     HEAVY SNOW       10 SW ENCAMPMENT        41.11N 106.93W
01/22/2012  E13.5 INCH       CARBON             WY   PARK/FOREST SRVC

            LITTLE SNAKE RIVER SNOTEL. ELEVATION 8915 FEET. SWE 0.9
            INCHES FROM 21/00L TO 22/00L. 15 TO 1 RATIO USED.

0500 AM     HEAVY SNOW       14 SW ENCAMPMENT        41.07N 106.99W
01/22/2012  E15.0 INCH       CARBON             WY   PARK/FOREST SRVC

            WHISKEY PARK SNOTEL. ELEVATION 8950 FEET. SWE 1.0 INCHES
            FROM 21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

0500 AM     SNOW             11 SSE ENCAMPMENT       41.06N 106.71W
01/22/2012  E9.0 INCH        CARBON             WY   PARK/FOREST SRVC

            BLACKHALL MOUNTAIN SNOTEL. ELEVATION 9820 FEET. SWE 0.6
            INCHES FROM 21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

0500 AM     HEAVY SNOW       17 ENE RIVERSIDE        41.31N 106.48W
01/22/2012  E12.0 INCH       CARBON             WY   PARK/FOREST SRVC

            SOUTH BRUSH CREEK SNOTEL. ELEVATION 8440 FEET. SWE 0.8
            INCHES FROM 21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

0500 AM     HEAVY SNOW       12 WNW CENTENNIAL       41.37N 106.32W
01/22/2012  E15.0 INCH       ALBANY             WY   PARK/FOREST SRVC

            NORTH FRENCH CREEK SNOTEL. ELEVATION 10130 FEET. SWE 1.0
            INCHES FROM 21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

0500 AM     SNOW             30 WNW LARAMIE          41.48N 106.12W
01/22/2012  E10.5 INCH       CARBON             WY   PARK/FOREST SRVC

            SAND LAKE SNOTEL. ELEVATION 10050 FEET. SWE 0.7 INCHES
            FROM 21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

0500 AM     SNOW             7 NW CENTENNIAL         41.37N 106.21W
01/22/2012  E6.0 INCH        ALBANY             WY   PARK/FOREST SRVC

            BROOKLYN LAKE SNOTEL. ELEVATION 10240 FEET. SWE 0.4
            INCHES FROM 21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

0500 AM     SNOW             6 SW CENTENNIAL         41.24N 106.19W
01/22/2012  E6.0 INCH        ALBANY             WY   PARK/FOREST SRVC

            CINNABAR SNOTEL. ELEVATION 9574 FEET. SWE 0.4 INCHES FROM
            21/06 AM TO 22/05 AM. 15 TO 1 RATIO USED.

&&

GCLAYCOM
Special weather statement, Jan 22, 7:56 AM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
756 AM MST SUN JAN 22 2012

NEZ020-054-055-WYZ108-116>119-221700-
BANNER-KIMBALL-CHEYENNE-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...HARRISBURG...KIMBALL...SIDNEY...
TORRINGTON...VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...
HARRIMAN...WHITAKER...CHEYENNE...BURNS...CARPENTER...ALBIN...
PINE BLUFFS
756 AM MST SUN JAN 22 2012

...STRONG WINDS WITH SNOW AND BLOWING SNOW THIS MORNING...VERY STRONG
WINDS THIS AFTERNOON...

AT 745 AM THIS MORNING...WYOMING DEPARTMENT OF TRANSPORTATION
WEB CAMS ALONG INTERSTATE 80 FROM PINE BLUFFS TO BUFORD WERE
SHOWING SIGNIFICANTLY REDUCED VISIBILITIES IN SNOW AND BLOWING
SNOW. AREA WIND REPORTS WERE SHOWING WINDS GUSTING AS HIGH AS 50
MPH AT CHEYENNE AND WHITAKER. EXPECT SNOW TO CONTINUE THIS MORNING
THROUGH 10 AM WITH INCREASING WIND SPEEDS. VISIBILITIES WILL BE
REDUCED TO A QUARTER MILE OR LESS AT TIMES THROUGH THIS TIME FRAME
WITH CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS WILL CREATE
HAZARDOUS DRIVING CONDITIONS ALONG INTERSTATE 80 FROM PINE BLUFFS
TO BUFORD AND ON INTERSTATE 25 FROM THE COLORADO BORDER TO
CHUGWATER. SNOW WILL COME TO AN END AFTER 10 AM FROM NORTH TO
SOUTH. HOWEVER...WINDS ARE EXPECTED TO REMAIN VERY STRONG THROUGH
THE AFTERNOON AND ARE EXPECTED TO INCREASE TO 30 TO 40 MPH
SUSTAINED WITH GUSTS IN EXCESS OF 60 MPH THROUGH THE LATE MORNING
AND AFTERNOON. EXPECT CONTINUED REDUCED VISIBILITIES IN BLOWING
SNOW THROUGH EARLY AFTERNOON...WHICH WILL CONTINUE TO CREATE
HAZARDOUS DRIVING CONDITIONS. IF TRAVELING THROUGH
LARAMIE...SOUTHERN PLATTE AND GOSHEN COUNTIES AND EASTERN ALBANY
COUNTY THIS MORNING...BE PREPARED FOR THESE SIGNIFICANT WINTER
WEATHER CONDITIONS.
Local storm report, Jan 22, 9:07 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
907 AM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       ELK MOUNTAIN            41.69N 106.41W
01/22/2012  E6.0 INCH        CARBON             WY   TRAINED SPOTTER

0900 AM     SNOW             12 S MEDICINE BOW       41.73N 106.20W
01/22/2012  E2.0 INCH        CARBON             WY   TRAINED SPOTTER

            WINTER STORM. VERY STRONG WINDS OVERNIGHT WITH
            CONSIDERABLE BLOWING AND DRIFTING SNOW.

&&

GCLAYCOM
Local storm report, Jan 22, 9:14 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 AM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             38 SW DOUGLAS           42.37N 105.92W
01/22/2012  E7.2 INCH        ALBANY             WY   PARK/FOREST SRVC

            LA PRELE CREEK SNOTEL. ELEVATION 8375 FEET. SWE 0.6
            INCHES FROM 21/06 AM TO 22/08 AM. 12 TO 1 RATIO USED.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
January 22, 9:32 AM MST
Where
Cheyenne forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

The NEDOR site one mile south of Dalton measured a wind gust of 58 mph.

High Wind, Kimball

When
January 22, 9:43 AM MST
Where
Kimball forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

The RAWS site 10 miles south-southwest of Bushnell measured a wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355308, 355307.